MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR HEAD IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR HEAD IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90127555
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the blue rubber of the bhr head impactor is cracking.As this was noticed upon field inspection, no patient was involved.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that the blue rubber of a bhr head impactor (part number: 90127555, lot number: unknown) was seen to be cracking.As this was noticed upon field inspection, no patient was involved.The device is for use in treatment.A review of the complaint history for the bhr head impactor was performed using part numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified.This will continue to be monitored.A review of the complaint history was performed using the part number for the bhr head impactor and the failure mode for the prior 12 months to the aware date.No other similar complaints were identified.Without definitive lot numbers a documentation history review cannot be performed for the instrument involved.However, the released instrument would have met manufacturing specifications at the time of production.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.It should be noted that the bhr surgical technique (us) states, "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage¿.Without return of the actual devices or further information we cannot further investigate or confirm the reported complaint.If the products or additional information become available in the future, this case will be reopened.Without additional information about this particular case, our investigation remains inconclusive.Based on the results of this investigation, the need for corrective or preventative action is not indicated.
 
Additional Manufacturer Narrative
H3, h6.It was reported that the blue rubber of a bhr head impactor (part number: 90127555, lot number: 7071430001) was seen to be cracking.As this was noticed upon field inspection, no patient was involved.The device is for use in treatment.A review of the complaint history for the bhr head impactor was performed using part and lot numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for this instrument.A review of the complaint history was performed using the part number for the bhr head impactor and the failure mode for the prior 12 months to the aware date.No other similar complaints were identified.Due to the age of the instrument, there is no traceability within sap and the manufacturing records for this device cannot be reviewed.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.A visual inspection was performed.During the inspection, general wear and tear was observed across the body of the device.Batch and lot numbers were faded but legible.The silicon case was seen to be cracked in two areas.It was visually verified that no metal was shown beneath the overmolding.The 2 small crack lengths in the silicon were measured at 14.11 mm and 9.45 mm respectively (measured with calibrated calipers g0716).It should be noted that the bhr surgical technique (us) states, "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage¿.As the device has been returned, we are able to confirm the reported complaint.Due to the age of the instrument a probable root cause is the device reaching the end of its useful life.We will continue to monitor for failures of these devices, but we have determined that no further action is required at this time.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.The instrument will be retained.

Brand Name
BHR HEAD IMPACTOR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13295322
Report Number3005975929-2022-00023
Device Sequence Number4835181
Product Code NXT
UDI-Device Identifier03596010533272
UDI-Public03596010533272
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90127555
Device Catalogue Number90127555
Device Lot Number7071430001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2022
Supplement Date Received by Manufacturer01/28/2022
06/09/2022
Initial Report FDA Received Date01/19/2022
Supplement Report FDA Received Date02/01/2022
06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown